Definition

What are rebound headaches?

Rebound headaches (medication-overuse headaches) are caused by regular, long-term use of medication to treat headaches, such as migraine. Pain relievers offer relief for occasional headaches. But if you take them more than a couple of days a week, they may trigger rebound headaches.

It appears that any medication taken for pain relief can cause rebound headaches, but only if you already have a headache disorder. Pain relievers taken regularly for another condition, such as arthritis, have not been shown to cause rebound headaches in people who never had a headache disorder.

Rebound headaches usually stop when you stop taking the pain medication. It’s tough in the short term, but your doctor can help you beat rebound headaches for long-term relief.

How common are rebound headaches?

Rebound headache are common. Please discuss with your doctor for further information.

Symptoms

What are the symptoms of rebound headache?

Signs and symptoms of rebound headaches may differ according to the type of original headache being treated and the medication used. Rebound headaches tend to:

  • Occur every day or nearly every day, often waking you in the early morning
  • Improve with pain relief medication but then return as your medication wears off

Other signs and symptoms may include:

There may be some symptoms not listed above. If you have any concerns about a symptom, please consult your doctor.

When should I see my doctor?

Occasional headaches are common. But it’s important to take your headaches seriously. Some types of headaches can be life-threatening.

Seek immediate medical care if your headache:

  • Is sudden and severe
  • Accompanies a fever, stiff neck, rash, confusion, seizure, double vision, weakness, numbness or difficulty speaking
  • Follows a head injury
  • Gets worse despite rest and pain medication
  • Is a new type in someone older than 50
  • Wakes you from sleep

Consult your doctor if:

  • You usually have two or more headaches a week
  • You take a pain reliever for your headaches more than twice a week
  • You need more than the recommended dose of over-the-counter pain remedies to relieve your headaches
  • Your headache pattern changes
  • Your headaches are getting worse

Causes

What causes rebound headache?

Rebound headaches can develop if you frequently use headache medication. Although the risk of developing medication-overuse headache varies depending on the medication, any acute headache medication has the potential to lead to rebound headaches, including:

  • Simple pain relievers. Common pain relievers such as aspirin and acetaminophen (Tylenol, others) may contribute to rebound headaches — especially if you exceed the recommended daily dosages. Pain relievers such as ibuprofen (Advil, Motrin IB, others) and naproxen sodium (Aleve) have a low risk of contributing to medication-overuse headaches.
  • Combination pain relievers. Over-the-counter (OTC) pain relievers that combine caffeine, aspirin and acetaminophen (Excedrin, others) are common culprits. This group also includes prescription medications such as Fiorinal, which contains the sedative butalbital. Butalbital-containing compounds have an especially high risk of causing rebound headaches, so it’s best not to take them to treat headaches. If you do take this type of drug, limit its use to no more than four days a month.
  • Migraine medications. Various migraine medications have been linked with rebound headaches, including triptans (Imitrex, Zomig, others) and certain ergots — such as ergotamine (Ergomar, others). These medications have a moderate risk of causing medication-overuse headaches. The ergot dihydroergotamine (D.H.E. 45) appears to have a lower potential for leading to this problem.
  • Painkillers derived from opium or from synthetic opium compounds include combinations of codeine and acetaminophen (Tylenol with Codeine No. 3 and No. 4, others). These medications have a high risk of causing rebound headaches.
  • Daily doses of caffeine — from your morning coffee, your afternoon soda, and pain relievers and other products containing this mild stimulant — may fuel rebound headaches, as well. Read product labels to make sure you’re not wiring your system with more caffeine than you realize.

Risk factors

What increases my risk for rebound headache?

There are many risk factors for rebound headache, such as:

  • History of chronic headaches. A history of migraines, tension-type headaches or other chronic headaches puts you at risk.
  • Frequent use of headache medications. Your risk increases if you use combination analgesics, ergotamine or triptans 10 or more days a month or simple analgesics more than 15 days a month — especially if this regular use continues for three or more months.

Diagnosis & treatment

The information provided is not a substitute for any medical advice. ALWAYS consult with your doctor for more information.

How is rebound headache diagnosed?

The diagnosis of rebound headache usually is based on a history of chronic headache and frequent use of medication. Testing usually isn’t necessary.

How is rebound headache treated?

Usually, headaches will get easier to control when you stop taking the medicine or gradually take lower doses. Your doctor will probably ask you to record your headache symptoms, how often you have them, and how long they last.

Some people may need to be “detoxified” with closer medical supervision, so it’s important to work with a headache specialist. People who take large doses of sedative hypnotics, sedative-containing combination headache pills, or narcotics such as codeine or oxycodone may need to be in the hospital while they start to come off of the drugs.

After the first few weeks of the process, you may have more headaches. But eventually, they’ll disappear and go back to how they used to be.

Lifestyle changes & home remedies

What are some lifestyle changes or home remedies that can help me manage rebound headache?

The following lifestyles and home remedies might help you prevent rebound headache:

  • You can prevent rebound headaches when you use pain relievers on a limited basis, only when you need them. Do not use them more than once or twice a week unless your doctor tells you to.
  • Also, avoid caffeine while you’re taking pain relievers, especially medication that already has caffeine.

If you have any questions, please consult with your doctor to better understand the best solution for you.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Review Date: November 14, 2017 | Last Modified: November 14, 2017

Want to live your best life?
Get the Hello Doktor Daily newsletter for health tips, wellness updates and more.